Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 298, NWS St. Louis, MO

June 16, 2008Gasconade County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 16, 2008, 4:11 AM CDT for Gasconade County, Missouri. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2008, 4:11 AM CDT (09:11 UTC)
Expired
Jun 16, 2008, 4:40 AM CDT
In force
29 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Gasconade County, MO

The radar

The St Louis radar (KLSX), 79 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:20 AM CDTHAIL 0.25Rosebud, MOESTIMATED OVER .8 OF RAIN IN 10 TO 15 MINUTE PERIOD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 160911
SVRLSX
MOC073-161000-
/O.NEW.KLSX.SV.W.0298.080616T0911Z-080616T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
411 AM CDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GASCONADE COUNTY IN EAST CENTRAL MISSOURI

* UNTIL 500 AM CDT

* AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  MOUNT STERLING...OR 8 MILES NORTHWEST OF OWENSVILLE...AND MOVING
  SOUTHEAST AT 24 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DRAKE...
  OWENSVILLE...
  ROSEBUD...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3859 9164 3854 9137 3821 9138 3832 9165
TIME...MOT...LOC 0911Z 296DEG 21KT 3844 9160

$$

GKS
1 follow-up statement
000 
WWUS53 KLSX 160940
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 AM CDT MON JUN 16 2008

MOC073-160947-
/O.CAN.KLSX.SV.W.0298.000000T0000Z-080616T1000Z/
GASCONADE MO-
437 AM CDT MON JUN 16 2008

...THE SEVERE THUNDERSTORM WARNING FOR GASCONADE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED SLIGHTLY AND MOVED 
EAST OF THE WARNED AREA.  ALTHOUGH THE IMMEDIATE THREAT OF SEVERE 
WEATHER APPEARS TO HAVE ENDED...MORE STORMS ARE EXPECTED IN THE AREA 
WHICH MAY PRODUCE VERY HEAVY RAINFALL...SMALL HAIL AND STRONG WIND 
GUSTS DURING THE NEXT COUPLE OF HOURS.

LAT...LON 3859 9164 3854 9137 3821 9138 3832 9165
TIME...MOT...LOC 0937Z 296DEG 21KT 3837 9143

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 11:22 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 15, 11:22 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1122 PM CDT SUN JUN 15 2008

.UPDATE...
/1013 PM CDT SUN JUN 15 2008/

ELEVATED TSRA CONTINUES TO PROGRESS THRU THE FA...AND SHOULD
LARGELY STICK TO THE CNTRL/E CNTRL/SERN MO PORTIONS OF THE FA AS
IT ALSO SLOWLY WEAKENS IN INTENSITY. LONE SVR STORM IS TRYING TO
BUCK THIS TREND BACK IN NWRN MO...HOWEVER.

HAVE ADDED FOG TO AREAS OF THE FA S AND E OF KSTL...WHERE CDFNT
WITH ITS DRIER AIR WILL BE THE LONGEST IN GETTING TO AND WHERE IT
ALSO HAD THE HEAVIEST RAFL AMNTS. QUESTION OF CURRENT LO DEWPOINTS
AND CLOUD COVER WILL MAKE THINGS UNCERTAIN ENOUGH TO ONLY GO
PATCHY COVERAGE AT THIS POINT. DEWPOINTS SHOULD RECOVER SOME LATER
TONIGHT AND CLOUDS LESSEN LATE TONIGHT THOUGH.

EXTENDED THE POPS FOR MONDAY MORNING INTO THE AFTERNOON HOURS AS
WELL WITH NEW MODEL GUIDANCE CONFIRMING THE PREVIOUS RUNS IN
KEEPING MOISTURE IN THE FAR SRN FA JUST A BIT LONGER TO PERHAPS
TOUCH OFF SOME CONVECTION.

TES
&&

.DISCUSSION...
/340 PM CDT SUN JUN 15 2008/

STEEP MID LEVEL LAPSE RATES AND HEATING HAVE CONTRIBUTED TO QUITE
UNSTABLE CONDITIONS ACROSS THE AREA. PROBLEM IS THAT BOUNDARY
LAYER MOISTURE IS NOT SEASONABLY HIGH AND THIS HAS RESULTED IN
RATHER HIGH LCLS/LFCS IN OUR AREA. THIS COMBINED WITH MODEST
CONVERGENCE ALONG THE MCS GUST FRONT/OUTFLOW BOUNDARY HAVE LEAD TO
PROBLEMS SUSTAINING DEEP MOIST CONVECTION IN OUR CWA. I SUSPECT WE
WILL STILL HAVE THE POTENTIAL FOR SCATTERED THUNDERSTORMS THRU
EARLY EVENING AS THE OUTFLOW PUSHES SOUTHEAST ACROSS EAST
CENTRAL/SE MO AND SW IL...BUT BOUNDARY LAYER MOISTURE IS EVEN LESS
IN THIS REGION. ONE RESULT OF THIS DRIER BOUNDARY LAYER IS GOOD
SUBCLOUD EVAPORATION AND GUSTY WINDS...AND THE OUTFLOW ALONE HAS
BEEN PRODUCING GUSTS OF 40 MPH OR SO. MOST ACTIVE AND SEVERE
PORTION OF THE MCS IS EXPECTED TO REMAIN ACROSS SW MO WHERE A
BETTER QUALITY AIR MASS AND LOW LEVEL CONVERGENCE EXISTS. THE
ACTUAL CDFNT STILL REMAINS LOCATED FROM IA THRU SW NEBRASKA AND
ELEVATED STORMS HAVE DEVELOP THIS AFTERNOON AHEAD OF IT AND IN THE
WAKE OF THE MCS ACROSS NW MO. NOT SURE OF THE LONGEVITY BUT WILL
CONTINUE WITH DECENT CHANCE POPS UNTIL THE FROPA GIVEN THE STEEP
LAPSE RATES AND THESE ONGOING UPSTREAM STORMS.

THE CDFNT SHOULD BE ALONG THE SOUTHERN PERIPHERY OF THE CWA ON
MONDAY MORNING AND HAVE RETAINED SOME LOW POPS BECAUSE OF THIS.
OTHERWISE SHOULD SEE A GRADUAL DECREASE IN CLOUDS THRU THE DAY AND
DRIER AND COOLER AIR FILTER SWD ACROSS THE CWA IN THE WAKE OF THE
CDFNT.

NW FLOW ALOFT AND HIGH PRESSURE EXPECTED TO THEN DOMINATE THE MID
MS VLY REGION UNTIL EARLY THURS BRINGING TRANQUIL AND DRY WEATHER
AND SLIGHTLY BLO AVERAGE TEMPS. MAIN THUNDERSTORM ACTIVITY SHOULD
BE SUPPRESSED TO THE SOUTH AND SOUTHWEST ALONG THE PERIPHERY OF
THE LOW LEVEL ANTICYCLONE.

BEGINNING THURSDAY WE WILL HAVE TO KEEP A WARY EYE ON NW FLOW
SHRTWVS AS THE SHUNTED BAROCLINIC ZONE TRIES TO REDEVELOP ACROSS
WRN MO AND MOISTURE BEGINS A RETURN IN THE WAKE OF THE ANTICYCLONE.
PRESENTLY JUST ADDED SOME SLGT CHANCE POPS IN THE THURS NIGHT-FRI
PERIOD. SUMMER HEAT COULD DEVELOP IN ERNEST BY THE MIDDLE OF NEXT
WEEK IF THE ECMWF 240H PROG IS ON TRACK.

GLASS
&&

.AVIATION...
/1121 PM CDT SUN JUN 15 2008/

FOR THE 06Z TAFS...SCATTERED THUNDERSTORM ACTIVITY HAS REFIRED OVER
CENTRAL MO AHEAD OF COLD FRONT...SO KEPT VCTS IN KCOU THROUGH AT
LEAST 08Z AND VCSH IN KSTL/KSUS TIL 09Z. CIGS/VSBYS TO REMAIN VFR
THROUGH THE ENTIRE FORECAST PERIOD. WINDS TO BECOME NORTHERLY BEHIND
THE FRONT AROUND 10Z TO 12Z FOR ALL TAF SITES...WITH A FEW CU
POSSIBLE DURING THE DAYTIME HOURS TODAY.

BYRD
&&

.HYDROLOGY...
THE LATEST CREST FORECASTS ISSUED TODAY REFLECT VARIOUS LEVEE
BREAKS UPSTREAM. THEREFORE...CRESTS HAVE BEEN LOWERED FROM CANTON
TO LOUISIANA TO REFLECT THIS. SAVERTON AND CLARKSVILLE STILL HAVE
A CREST FORECAST THAT WOULD BE ABOVE THE HISTORICAL RECORD CREST
FROM AUGUST OF 1993. POINTS SOUTH OF THE CONFLUENCE OF THE
ILLINOIS AND MISSOURI RIVERS HAVE ALL BEEN LOWERED A FEW TENTHS OF
A FOOT...BUT ARE STILL EXPECTED TO CREST IN THE MODERATE OR MAJOR
CATEGORY. THE MISSOURI RIVER WILL CREST AGAIN THIS WEEK AT SIMILAR
LEVELS AS THE CREST FROM LAST WEEK. ALL POINTS ON THE ILLINOIS RIVER
HAVE HAD THE CREST FORECAST RAISED WITH MEREDOSIA NOW FORECAST TO GO
INTO MAJOR FLOOD ALONG WITH HARDIN.
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 15, 11:55 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1155 PM CDT SUN JUN 15 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1155 PM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS FOR THE REST OF TONIGHT OVER
SOUTHEAST MISSOURI AND A PORTION OF SOUTH CENTRAL ILLINOIS. NO
SEVERE WEATHER IS EXPECTED.

PATCHY FOG IS EXPECTED FOR PARTS OF SOUTHWEST ILLINOIS AND
SOUTHEAST MISSOURI.

MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE
MISSISSIPPI...MISSOURI...AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST
MISSOURI AND A PORTION OF SOUTH CENTRAL ILLINOIS ON MONDAY.

MODERATE TO MAJOR RIVER FLOODING IS EXPECTED ALONG PARTS OF THE
MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENT FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, Jun 15, 10:34 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
1034 PM CDT SUN JUN 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0143 PM     HAIL             PALMYRA                 39.80N  91.52W
06/15/2008  E0.25 INCH       MARION             MO   TRAINED SPOTTER

0430 PM     HAIL             TRENTON                 38.61N  89.68W
06/15/2008  E0.50 INCH       CLINTON            IL   AMATEUR RADIO

0447 PM     TSTM WND GST     AVISTON                 38.61N  89.61W
06/15/2008  E42 MPH          CLINTON            IL   TRAINED SPOTTER

0447 PM     HAIL             AVISTON                 38.61N  89.61W
06/15/2008  E0.25 INCH       CLINTON            IL   TRAINED SPOTTER

0500 PM     HAIL             5 SE MASCOUTAH          38.46N  89.74W
06/15/2008  E0.88 INCH       ST. CLAIR          IL   TRAINED SPOTTER

0510 PM     TSTM WND GST     MARISSA                 38.26N  89.75W
06/15/2008  M40 MPH          ST. CLAIR          IL   AMATEUR RADIO

            WIND SPEED MEASURED WITH ANEMOMETER

0514 PM     HAIL             MARISSA                 38.26N  89.75W
06/15/2008  E0.88 INCH       ST. CLAIR          IL   AMATEUR RADIO

0520 PM     HAIL             MARISSA                 38.26N  89.75W
06/15/2008  E0.88 INCH       ST. CLAIR          IL   TRAINED SPOTTER

0521 PM     HAIL             1 E MARISSA             38.25N  89.74W
06/15/2008  E0.88 INCH       ST. CLAIR          IL   TRAINED SPOTTER

0527 PM     HAIL             CENTRALIA               38.52N  89.13W
06/15/2008  E0.75 INCH       MARION             IL   TRAINED SPOTTER

            WIND GUST ESTIMATED AT AROUND 50 TO 55 MPH

0530 PM     TSTM WND DMG     BLAIR                   38.04N  89.74W
06/15/2008                   RANDOLPH           IL   TRAINED SPOTTER

            LARGE TREE UPROOTED

0537 PM     HAIL             2 NE CENTRALIA          38.54N  89.10W
06/15/2008  E0.75 INCH       MARION             IL   TRAINED SPOTTER

0538 PM     HAIL             3 E CENTRAL CITY        38.55N  89.07W
06/15/2008  E0.75 INCH       MARION             IL   TRAINED SPOTTER

            MODERATE WINDS...NO DAMAGE.

0610 PM     TSTM WND DMG     1 E ASHLEY              38.33N  89.17W
06/15/2008                   WASHINGTON         IL   TRAINED SPOTTER

            3 INCH DIAMETER TREE LIMBS DOWNED AS A RESULT OF WIND
            GUSTS FROM STORM

0610 PM     HAIL             1 E ASHLEY              38.33N  89.17W
06/15/2008  E1.00 INCH       WASHINGTON         IL   TRAINED SPOTTER

&&

EVENT NUMBER 00465 00466 00467 00468 00469 00472 00473 00470 00471
00477 00478 00475 00476 00479 00480

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:01 AM CDTSevere Thunderstorm WarningLSXCole, Moniteau44 min
Jun 16, 5:04 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.